helplinedonate
  • Announcements

    • ForumAdmin

      Frequently Asked Questions - Step by step guides

      Do you need assistance registering, logging in, posting, etc? Please visit the all new Frequently Asked Question Forum for step-by-step guides. Click the link below to access these helpful guides. Frequently Asked Questions
    • ForumAdmin

      Recursos Nuevos en Español

      http://www.parkinson.org/ayuda   http://www.parkinson.org/espanol    
    • ForumAdmin

      Línea de Ayuda 1-800-473-4636

      Línea de Ayuda 1-800-473-4636   ¿Qué es la línea de ayuda 1-800-4PD-INFO (473-4636) de la Fundación Nacional de Parkinson? Es un número de teléfono gratuito que ayuda a las personas con la enfermedad de Parkinson, sus familiares, amigos y profesionales de salud, a solucionar diferentes inquietudes.   La línea de ayuda ofrece: Información actualizada Apoyo emocional Referidos a profesionales de salud Recursos comunitarios Amplia variedad de publicaciones gratis    
compucure

Weight gain

12 posts in this topic

Since having DBS in 2011i have gained a significant weight increase. I also think this is because of my PD medication - Stalevo. I eat very moderately and try to exercise as often as I can - although probably not enough!

 

I am really concerned about this and would be grateful for any advice! Tony

Share this post


Link to post
Share on other sites

I am on Mirapex and I am seeing the same thing. I've put on around 15 pounds since my diagnosis and medication began. I used to be able to lose weight easily, but no more. I always feel hungry now, too. It is really frustrating.

Share this post


Link to post
Share on other sites

My sister has PD and is on Mirapex. She has gained weight even though she really works at watching what she eats and exercises regularly. I think she feels hungry more often on the Mirapex.

Share this post


Link to post
Share on other sites

Had DBS in late August of 2012. Gained 15 pounds since then. My doctor points out and I tend to agree that greater mobility since implant has me decending staircase to kitchen more and more easily and more frequent grocery shopping, too. Thus more snacking. Antidote: More exercise and greater control over appetite ...in short restraint and increasing our will power just like normal people do who want to be svelte. Just because we have PD doesn't mean other processes of aging slow down.

Share this post


Link to post
Share on other sites

Was told that the average weight gain was 20 pounds for one year following DBS. Hit my quota. :-P Was in for a "tune-up" at the Cleveland Clinic yesterday. Arriving 12+ hrs off of meds and then having my stimulator turned off for 1 hour demonstrated where I'd be without DBS or any meds...bed-ridden. An amazing exercise to remind me how blessed I am to having had successful DBS surgery!

Share this post


Link to post
Share on other sites

Thanks for the great article! Fascinating information. Maybe your personal pizzas were just a little self-medication to up the dopamine levels. My husband has PD, not me, but I'll use the dopamine reason the next time I eat that extra pizza!

1 person likes this

Share this post


Link to post
Share on other sites

My weight has gone up despite being very physically active. I am new to Mirapex but have put on 10 lbs since starting it. I am compulsively hungry. My PCP, who reads me better than my neurologist, suggests that meds my be creating a glycemic imbalance and to eat more protein. My sister had DBS two years ago and hasn't gained an ounce despite being totally inactive. The difference??? She is diabetic and controls her sugar. My PT also suggested eating smaller but more frequent meals to keep my glycemic level more even.

Share this post


Link to post
Share on other sites

I wish that were true about the meds. My husband in the past couple years has lost about 50 lbs. without him trying too. The doctor said it is all the calories burned by the tremores, but he is now skin and bones. He has been on either Sinemet for a few months then Stelevo for more months and amantadine, but has not gained the weight back. I wish he would.

Share this post


Link to post
Share on other sites

I think it would depend on how bad the tremor is. If your muscles are getting a good work out, I could see some calories being burned.

 

Dave

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now